Alert archive / Hawaii / Gale Warnings in 2015

Gale Warning 2, NWS Honolulu, HI

January 2, 2015

NWS Honolulu, HI issued this gale warning at Jan 2, 2015, 9:50 AM HST. It took effect at Jan 2, 2015, 12:00 PM HST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 9:50 AM HST (19:50 UTC)
In effect from
Jan 2, 2015, 12:00 PM HST
Expired
Jan 3, 2015, 3:30 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WHHW70 PHFO 021950
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST FRI JAN 2 2015

...COLD FRONT BRINGING HAZARDOUS WINDS AND SEAS...

.A COLD FRONT WILL MOVE ACROSS SOUTHEAST ACROSS THE AREA THROUGH
SATURDAY. VERY STRONG AND GUSTY SOUTHWEST WINDS WILL INCREASE
ALONG AND AHEAD OF THE FRONT WITH ROUGH SEAS BEING GENERATED.

PHZ115-116-030900-
/O.CAN.PHFO.GL.W.0001.000000T0000Z-150103T1600Z/
/O.NEW.PHFO.GL.W.0002.150102T2200Z-150103T2200Z/
OAHU LEEWARD WATERS-KAIWI CHANNEL-
950 AM HST FRI JAN 2 2015

...GALE WARNING IN EFFECT UNTIL NOON HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS AND SEAS...THROUGH SATURDAY MORNING...SOUTHWEST WINDS 25
  TO 35 KNOTS...WITH GUSTS UP TO 45 KNOTS POSSIBLE. GALE WARNING
  WINDS WILL BE FELT PERIODICALLY WITH THE BRUNT EXPECTED LATER
  THIS AFTERNOON AND TONIGHT. THE HIGH WINDS WILL GENERATE
  ROUGH...STORMY SEA CONDITIONS. SEAS 9 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ110>114-030900-
/O.CON.PHFO.GL.W.0001.000000T0000Z-150103T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-
950 AM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS AND SEAS...THROUGH SATURDAY MORNING...SOUTHWEST WINDS 25
  TO 35 KNOTS...WITH GUSTS UP TO 45 KNOTS POSSIBLE. GALE WARNING
  WINDS WILL BE FELT PERIODICALLY WITH THE BRUNT OF IT EXPECTED
  LATER THIS AFTERNOON AND TONIGHT. THE HIGH WINDS WILL GENERATE
  ROUGH...STORMY SEA CONDITIONS. SEAS 9 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ117>124-030900-
/O.CON.PHFO.GL.W.0001.150102T2200Z-150103T2200Z/
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
950 AM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS AND SEAS...BEGINNING THIS AFTERNOON...WEST WINDS
  OCCASIONALLY 25 TO 35 KNOTS...WITH GUSTS UP TO 50 KNOTS
  POSSIBLE. GALE WARNING WINDS ARE EXPECTED TO BEGIN THIS
  AFTERNOON. THE HIGH WINDS WILL PRODUCE ROUGH...STORMY SEA
  CONDITIONS. SEAS 9 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$
3 follow-up statements
655 
WHHW70 PHFO 030138
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST FRI JAN 2 2015

...COLD FRONT BRINGING HAZARDOUS WINDS AND SEAS...

.A COLD FRONT WILL MOVE ACROSS SOUTHEAST ACROSS THE ISLAND CHAIN
THROUGH SATURDAY. VERY STRONG AND GUSTY SOUTHWEST WINDS WILL
INCREASE ALONG AND AHEAD OF THE FRONT WITH ROUGH SEAS BEING
GENERATED.

PHZ110>114-031445-
/O.CON.PHFO.GL.W.0001.000000T0000Z-150103T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-
338 PM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS AND SEAS...THROUGH SATURDAY MORNING...SOUTHWEST WINDS 25
  TO 35 KNOTS...WITH GUSTS UP TO 45 KNOTS POSSIBLE. GALE FORCE
  WINDS MAY BE FELT PERIODICALLYL ESPECIALLY OVER THE MORE
  SUSCEPTIBLE AREAS JUST DOWNWIND OF THE ISLANDS AND THROUGH
  CHANNELS. THESE LOCALLY STRONG WINDS WILL GENERATE
  ROUGH...STORMY SEA CONDITIONS. SEAS 9 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ117>124-031445-
/O.CON.PHFO.GL.W.0001.000000T0000Z-150103T2200Z/
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
338 PM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS AND SEAS...BEGINNING THIS AFTERNOON...WEST WINDS 25 TO 35
  KNOTS...WITH GUSTS UP TO 45 KNOTS POSSIBLE. GALE FORCE WINDS MAY
  BE FELT PERIODICALLY ESPECIALLY OVER THE MORE SUSCEPTIBLE AREAS
  JUST DOWNWIND OF THE ISLANDS AND THROUGH CHANNELS. THESE LOCALLY
  STRONG WINDS WILL GENERATE ROUGH...STORMY SEA CONDITIONS. SEAS 9
  TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ115-116-031445-
/O.CON.PHFO.GL.W.0002.000000T0000Z-150103T2200Z/
OAHU LEEWARD WATERS-KAIWI CHANNEL-
338 PM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS AND SEAS...THROUGH SATURDAY MORNING...SOUTHWEST WINDS 25
  TO 35 KNOTS...WITH GUSTS UP TO 45 KNOTS POSSIBLE. GALE FORCE
  WINDS MAY BE FELT PERIODICALLY ESPECIALLY OVER THE MORE
  SUSCEPTIBLE AREAS JUST DOWNWIND OF THE ISLANDS AND THROUGH
  CHANNELS. THESE LOCALLY STRONG WINDS WILL GENERATE
  ROUGH...STORMY SEA CONDITIONS. SEAS 9 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$
936 
WHHW70 PHFO 030728
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
928 PM HST FRI JAN 2 2015

...WINDS AND SEAS REMAIN HAZARDOUS...

.A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE COASTAL WATERS
THROUGH SATURDAY. VERY STRONG AND GUSTY SOUTHWEST WINDS WILL
INCREASE ALONG AND AHEAD OF THE FRONT...PRODUCING ROUGH SEAS.

PHZ110>114-031600-
/O.CON.PHFO.GL.W.0001.000000T0000Z-150103T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-
928 PM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS AND SEAS...THROUGH SATURDAY MORNING...SOUTHWEST WINDS 30
  TO 35 KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 9 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ117>124-032030-
/O.CON.PHFO.GL.W.0001.000000T0000Z-150103T2200Z/
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
928 PM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS AND SEAS...THROUGH EARLY SATURDAY AFTERNOON...WEST WINDS
  25 TO 35 KNOTS WITH HIGHER GUSTS. GALE WARNING WINDS ARE
  EXPECTED TO BEGIN BY SATURDAY MORNING. ROUGH SEAS OF 7 TO 16
  FEET. THE LARGEST WAVES ARE EXPECTED TO BEGIN TONIGHT AFTER
  MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$

PHZ115-116-032030-
/O.CON.PHFO.GL.W.0002.000000T0000Z-150103T2200Z/
OAHU LEEWARD WATERS-KAIWI CHANNEL-
928 PM HST FRI JAN 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS AND SEAS...THROUGH EARLY SATURDAY AFTERNOON...SOUTHWEST
  WINDS 30 TO 35 KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 9 TO 16
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. MARINERS WITHOUT THE
PROPER VESSEL AND EXPERIENCE SHOULD REMAIN IN PORT UNTIL THE GALE
CONDITIONS END.

&&

$$
988 
WHHW70 PHFO 031330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT JAN 3 2015

...WINDS AND SEAS LOWERING BUT STILL HAZARDOUS...

.THE HIGHEST WINDS AND SEAS NOW WERE LIMITED MAINLY TO NEAR THE
BIG ISLAND...BUT CONDITIONS OVER THE COASTAL WATERS WILL REMAIN
HAZARDOUS AT LEAST THROUGH TODAY.

PHZ117>124-040230-
/O.CAN.PHFO.GL.W.0001.000000T0000Z-150103T2200Z/
/O.NEW.PHFO.SC.Y.0002.150103T1330Z-150104T0400Z/
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
330 AM HST SAT JAN 3 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS AND SEAS...THROUGH EARLY THIS EVENING...WEST TO NORTHWEST WINDS
  20 TO OVER 30 KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 7 TO 18
  FEET. THE LARGEST WAVES ARE EXPECTED TO BEGIN THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS OR
SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS
TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PHZ110>114-040230-
/O.CAN.PHFO.GL.W.0001.000000T0000Z-150103T1600Z/
/O.NEW.PHFO.SC.Y.0002.150103T1330Z-150104T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-
330 AM HST SAT JAN 3 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS AND SEAS...THROUGH EARLY THIS EVENING...NORTHWEST TO NORTH
  WINDS 25 TO 30 KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 9 TO 15
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS OR
SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS
TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PHZ115-116-040230-
/O.CAN.PHFO.GL.W.0002.000000T0000Z-150103T2200Z/
/O.NEW.PHFO.SC.Y.0002.150103T1330Z-150104T0400Z/
OAHU LEEWARD WATERS-KAIWI CHANNEL-
330 AM HST SAT JAN 3 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS AND SEAS...THROUGH EARLY THIS EVENING...NORTHWEST TO NORTH
  WINDS 25 TO 30 KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 8 TO 13
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS OR
SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS
TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jan 2, 3:59 AM HST, 5 hours 51 minutes earlier.

Area forecast discussion, Jan 2, 3:59 AM HST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
359 AM HST FRI JAN 2 2015

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING RAPIDLY CHANGING AND POTENTIALLY
DANGEROUS WEATHER TO THE ALOHA STATE TODAY AND TONIGHT. GUSTY
SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE
FRONT...WITH STRONG TO ISOLATED SEVERE THUNDERSTORMS...LOCALLY
DAMAGING WINDS AND HEAVY DOWNPOURS DEVELOPING AHEAD OF AND ALONG
THE FRONT. THE FRONT WILL PASS OVER KAUAI THIS EVENING...OAHU AND
MAUI COUNTY TONIGHT...AND THE BIG ISLAND SATURDAY MORNING. COOL
AND DRY WEATHER IS EXPECTED BEHIND THE FRONT ON SUNDAY...WITH A
RELATIVELY DRY TRADE WIND PATTERN RESUMING EARLY NEXT WEEK.

&&

.DISCUSSION...
RADAR DETECTS SCATTERED LIGHT SHOWERS MOVING FROM WEST TO EAST
AROUND OAHU AND MAUI COUNTY...AND A MORE PERSISTENT AREA OF
UPSLOPE PRECIPITATION ALONG THE WESTERN SLOPES OF THE BIG ISLAND
SUMMITS AND THE SADDLE AREA. SURFACE ANALYSIS DEPICTS A LARGE LOW
PRESSURE AREA CENTERED ABOUT 1300 MILES NORTH OF THE BIG ISLAND...
WITH A STATIONARY FRONT LYING SEVERAL HUNDRED MILES EAST THROUGH
SOUTH OF THE BIG ISLAND...AND GENTLE WESTERLY FLOW PREVAILING OVER
THE STATE TO THE SOUTH OF THE LOW. ANOTHER INTENSIFYING LOW IS
CENTERED ABOUT 550 MILES WEST-NORTHWEST OF KAUAI...AND IS MOVING
QUICKLY TO THE SOUTHEAST...WITH LARGE 24 HOUR PRESSURE FALLS OF 3
TO 4 MB BEING OBSERVED ACROSS MUCH OF THE STATE. THIS LOW AND
ASSOCIATED COLD FRONT WILL BE THE MAIN WEATHER FEATURES OF
INTEREST OVER THE STATE FOR TODAY THROUGH SATURDAY. ALOFT...A
BROAD TROUGH LIES OVER THE CENTRAL PACIFIC...WITH WATER VAPOR
IMAGERY CLEARLY INDICATING A STRONG SHORTWAVE DROPPING INTO THE
TROUGH NEAR 25N167W. THE 12Z SOUNDINGS SHOW DESTABILIZATION
BEGINNING AT LIHUE...WITH SIGNIFICANT MID/UPPER LEVEL COOLING
OCCURRING. MID LEVEL WINDS IN THE 700-500 MB LAYER HAVE ALSO
INCREASED INTO THE 35-45 KT RANGE. THE HILO SOUNDING HAS BEGUN TO
COOL ALOFT AS WELL...BUT STILL MAINTAINS A WEAK INVERSION BASED
NEAR 7000 FEET. MID LEVEL WINDS HAVE INCREASED EVEN MORE AT
HILO...INTO THE 40-55 KT RANGE ABOVE 800 MB. STRONG WINDS
CONTINUE ON THE BIG ISLAND SUMMITS WITH PEAK WIND GUSTS RUNNING
AROUND 80 MPH...AND A HIGH WIND WARNING REMAINS IN EFFECT THERE.

DRASTIC WEATHER CHANGES ARE EXPECTED FOR LATER TODAY AND TONIGHT...
AS THE SURFACE LOW AND ASSOCIATED COLD FRONT APPROACH AND MOVE
THROUGH THE STATE. MODELS REMAIN IN REASONABLY GOOD AGREEMENT WITH
THE TRACK AND STRENGTH OF THE LOW PRESSURE AREA...BRINGING IT NEAR
OR JUST NORTH OF KAUAI AND OAHU THIS EVENING...THEN LIFTING OFF
TO THE NORTHEAST OF THE STATE LATE TONIGHT INTO SATURDAY. THE
ASSOCIATED COLD FRONT SHOULD REACH KAUAI THIS EVENING...OAHU AND
MAUI COUNTY OVERNIGHT...AND THE BIG ISLAND SATURDAY MORNING. AMPLE
FORCING/SUPPORT WILL BE PRESENT ALOFT...WITH A STRONG MID/UPPER
LEVEL TROUGH AND POWERFUL JET STREAK GENERATING DEEP LAYER LIFT.
THE PRIMARY WEATHER CONCERN WITH THIS FRONTAL PASSAGE WILL BE
STRONG TO LOCALLY DAMAGING WINDS...BOTH WITHIN STRENGTHENING
SOUTHWEST FLOW AHEAD OF THE FRONT...AND DUE TO FAST-MOVING
STRONG/LOCALLY SEVERE THUNDERSTORMS WHICH MAY DEVELOP WITHIN PRE-
FRONTAL BANDS AS WELL AS ALONG THE FRONT ITSELF. AFTER FURTHER
CONSIDERATION OF THE TIMING...DECIDED TO ADJUST THE START TIME
FOR THE EXISTING WIND ADVISORY UP TO NOON FOR KAUAI AND OAHU.
THE ADVISORY WILL GO INTO EFFECT AT 6 PM FOR MAUI COUNTY AND THE
BIG ISLAND. WITH MODELS CONTINUING TO DEPICT STRONG FORCING AND
VERY STRONG LOW/MID LEVEL WIND FIELDS SWEEPING ACROSS THE STATE
AHEAD OF AND ALONG THE FRONT...WOULD NOT BE SURPRISED IF A SEVERE
THUNDERSTORM WATCH BECOMES NECESSARY THIS AFTERNOON OR TONIGHT...
WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. SEE THE LATEST
SPECIAL WEATHER STATEMENT FOR MORE INFORMATION ON THE SEVERE
WEATHER THREAT.

DUE TO THE EXPECTED FAST MOVEMENT OF THE FRONT AND INDIVIDUAL
CELLS...AND SOMEWHAT LIMITED MOISTURE AVAILABILITY WITH MODEL
BLENDED PWATS PEAKING AROUND 1.6 INCHES...FLASH FLOODING SEEMS TO
BE LESS LIKELY ALTHOUGH NOT ENTIRELY RULED OUT WITH THIS EVENT.

THE HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS REMAINS POSTED
THROUGH 6 PM SATURDAY...WITH LOCALIZED WIND GUSTS POSSIBLY
EXCEEDING 100 MPH AT TIMES. IN ADDITION TO THE VERY STRONG
WINDS...SNOW IS EXPECTED TO ACCOMPANY THE FRONT ON THE SUMMITS...
WITH A LOW POTENTIAL FOR BLIZZARD CONDITIONS LATE TONIGHT AND
SATURDAY MORNING. THE EXPECTED QUICK MOVEMENT OF THE FRONT AND
SOMEWHAT MARGINAL MOISTURE DEPTH MAY LIMIT SNOWFALL AMOUNTS ON THE
SUMMITS...BUT SOME TYPE OF WINTER WEATHER PRODUCT WILL PROBABLY BE
NEEDED. WILL DEFER THIS DECISION TO THE DAY SHIFT.

WEATHER CONDITIONS WILL IMPROVE FROM WEST TO EAST ON SATURDAY AS
A DRIER AIRMASS BUILDS INTO THE STATE ON NORTHWEST WINDS BEHIND
THE FRONT. DRY AND COOL NORTHERLY FLOW WILL PREVAIL ON SUNDAY.
RELATIVELY DRY TRADE WIND CONDITIONS SHOULD RESUME ON MONDAY AND
PREVAIL THROUGH THE MIDDLE OF NEXT WEEK...AS HIGH PRESSURE BUILDS
SLOWLY EASTWARD TO THE NORTH OF THE STATE. A WEAK FRONT APPROACHING
FROM THE NORTHWEST MAY ALLOW THE TRADES TO WEAKEN AND VEER SLIGHTLY
BY NEXT THURSDAY OR FRIDAY...BUT NO MAJOR WEATHER CHANGES ARE
EXPECTED.

&&

.AVIATION...
VAD WIND DATA CONTINUES TO SHOW STRONG WINDS ON THE BIG ISLAND FROM
THE SOUTHWEST...WHICH HAS LED TO THE CONTINUATION OF AIRMET TANGO
FOR BOTH STRONG SURFACE WINDS OVER MOUNTAIN RIDGES AND THROUGH
VALLEYS...AND TURBULENCE TO THE LEE OF THE MOUNTAINS.

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING CLOUDS...
SHOWERS...AND STRONG WINDS TO THE ISLANDS TODAY. EXPECT MVFR AND IFR
CONDITIONS AT TIMES DUE TO THE CLOUDS AND SHOWERS...WHICH WILL
LIKELY NECESSITATE AIRMETS FOR MOUNTAIN OBSCURATIONS. CLOUDS AND
SHOWERS WILL NOT ONLY ACCOMPANY THE FRONT ITSELF...BUT ANY
PREFRONTAL BANDS THAT DEVELOP.

THE WINDS ARE EXPECTED TO INCREASE AHEAD OF THE FRONT...WHICH WILL
LIKELY REQUIRE THE ABOVE MENTIONED AIRMET TANGO BEING EXPANDED TO
COVER THE SMALLER ISLANDS. AHEAD OF THE FRONT...WINDS WILL BE FROM
THE SOUTH AND SOUTHWEST...AND THEN SWITCH TO A NORTHERLY DIRECTION
AFTER THE PASSAGE OF THE FRONT. AS THE WINDS SHIFT...SO TO WILL THE
AREAS OF TURBULENCE.

DEPENDING ON THE THICKNESS OF THE MOISTURE LAYER...ICING COULD BE A
CONCERN AS EARLY AS MIDDAY OVER THE WESTERN ISLANDS.

&&

.MARINE...
LIGHT SOUTHWEST TO WEST WINDS HAVE PREVAILED ACROSS THE HAWAIIAN
COASTAL WATERS OVERNIGHT. HOWEVER...MAJOR CHANGES ARE IN STORE
DURING THE NEXT 24 HOURS. SOUTHWEST WINDS ARE FORECAST TO INCREASE
SIGNIFICANTLY TODAY AND TONIGHT AS A COLD FRONT APPROACHES THE
STATE. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP
AROUND KAUAI AND OAHU THIS AFTERNOON...SPREADING ACROSS THE
REMAINDER OF THE COASTAL WATERS TONIGHT. THERE IS THE POTENTIAL
FOR SHORT PERIODS OF GALE FORCE WINDS AHEAD OF THE FRONT. STRONG
TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT AS THE FRONT MOVES THROUGH...AND MARINERS SHOULD BE
PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS DURING THIS TIME.

SHORT TO MODERATE PERIOD NORTH AND NORTHWEST SWELLS WILL CONTINUE
TO DOMINATE THE SURF THROUGH THE WEEKEND. A SHORT PERIOD NORTH
NORTHWEST SWELL IS FORECAST TO BUILD TONIGHT AND CONTINUE
SATURDAY THROUGH SUNDAY...AS A SURFACE LOW MOVES NEAR OR JUST
NORTH OF KAUAI THEN LIFTS NORTHEAST OF THE STATE. RESULTING SURF
ON NORTH FACING SHORES SHOULD REMAIN BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 AM HST SATURDAY FOR NIIHAU-
KAUAI-OAHU.

WIND ADVISORY UNTIL 6 AM HST SATURDAY FOR BIG ISLAND INTERIOR.

WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST SATURDAY FOR
MOLOKAI-LANAI-KAHOOLAWE-MAUI-KONA-SOUTH BIG ISLAND-BIG ISLAND
NORTH AND EAST-KOHALA.

HIGH WIND WARNING UNTIL 6 PM HST SATURDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST SUNDAY
FOR OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD
WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-
ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM HST SUNDAY FOR
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:35 PM HSTSmall Craft AdvisoryHFO17 hr
Jan 1, 3:55 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao41 hr
Jan 2, 8:14 AM HSTGale WarningHFO19 hr
Jan 2, 8:51 AM HSTBlizzard WarningHFOHawaii29 hr

Nearby

Gale Warnings in Hawaii, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.